Resource icon

Harm-Reduction In Regards To Heroin Use

Using heroin safely at first glance probably seems illogical and counterintuitive. The absolute by far and away safest way to go about heroin use is to not do it, obviously. However, if people make the decision to use the drug anyway why wouldn't they at least try to minimize and unnecessary risk associated with using the drug?

It al boils down to people are always going to make their own decision, which makes reducing all harm possible quite the prudent choice. A choice that is an investment and will provide returns in the future by way of your body thanking you.

Let's jump right in and start with overdoses. The occurrence of overdoses are more prevalent in heroin than many other drugs and have become an almost accepted reality and inevitability for a heroin addict.

Heroin itself is impossible to gauge in terms of quality and it varies from batch to batch and dealer to dealer, sometimes wildly so. This fact of the heroin trade combined with the particularly dangerous overdoses caused by heroin provides a breeding ground of seemingly endless overdosing by addicts. It is even common for someone to seek out a particular dealer if they heard someone else overdosed on their newest product.

Let's put that horrendous affront to harm-reduction aside and move on to how we can help reduce the risk of an overdose occurrence.

1. Anytime you are using always, always, always start with a tester dose. No matter how confident you are about the potency of the heroin at first only try the smallest amount you can. All it takes is one mistake and things get lethal in a hurry; all thanks to the drug's ridiculous variations in strength, making it extremely easy, if not likely, to overdose. Throw in the uniquely inherent severity of the complications associated with a heroin overdose and we have a literal recipe for disaster. A tiny little test and a little bit of time is certainly worth literally risking your life.

2. Do not mix heroin with other drugs such as alcohol or any other sedative whatsoever. The wisest choice would be not to concurrently use any other substance and heroin, period. The most commonly used substances alongside heroin are pharmaceuticals from the benzodiazepines family and alcohol. Mixing heroin with any sedative is literally begging for a lethal complication. In fact, heroin has even became infamous for the lethality potentially brought on from mixing with other drugs. The majority of heroin overdoses are linked to concurrent use of alcohol, benzodiazepines and barbiturates specifically.

Concurrent use of these substances are notorious for disrupting vital bodily functions. All four substances together have impacts on the same area of the brain, the medulla located in the brainstem. The medulla's neurons are inhibited and has the potential to interfere with our involuntary automatic respiration. The end result can include one stop breathing when asleep. Oxygen deprivation sets in and brain damage or death becomes a likely outcome. The quality of oxygen the brain is getting when conscious is even lowered substantially, which certainly does not help things. Seeing as all of the aforementioned substances have a propensity of producing the same results, they compound into a near guarantee of severe medical complications. Falling asleep is more common than one might think when concurrently using heroin and other sedatives. It is all too easy to forget how much you've taken of a given drug and when you took it, this lends a hand to the frequency and ease of an overdose.

3. If possible it is ideal to have someone with you when you use or at the very least aware of it so they can check in with you to make sure you're okay. That way if something did go wrong they would be there to get you to a hospital.

4. If you are going to persist and use heroin, then you must know what to do if someone else around you overdoses.

To be of any use to a person experiencing an overdose you have to first know how to spot it. Here are the most common signs of a heroin overdose:
-person suddenly collapsing or severely nod out and lose all consciousness and doesn't respond to any external stimuli
-exceptionally slow and/or shallow breathing
-pinpoint sized pupils, bluish tinted lips, bluish discoloration of skin and fingernails as well
-a substantial spike in blood pressure
-any sounds of gurgling or fluid coming from inside their chest area, lungs specifically if you are able to check

What should we do in the event we are convinced someone is overdosing?

Remain calm and never leave them alone or let them try to sleep it off. The attached brochure illustrates what is called the recovery position and the person whom overdosed should be put into that position to help maintain a clear airway and to lessen the chances of pulmonary aspiration should they vomit. Immediately contact your local authorities or health services no matter how fearful you may be of them. Every single second counts in a situation like this!

Different areas have different programs and protocol concerning the legality of reporting an overdose. In the state of Minnesota, U.S.A. there was a bill passed that protects any person(s) who reports an overdose or brings the patient to a hospital from any criminal charges or legal trouble. This is a fairly common attitude towards the issue, check with your local law and health agencies to find your area's statutes.

It can be daunting to go into a hospital or similar establishments for help when drug use goes wrong. Try to keep in mind that they are medical professionals and are there solely to help you stay healthy. Some might lecture you about your choices, especially if you're young or new to using. Is a lecture really more intimidating than your life?

The last bit of harm-reduction we will cover is when using heroin intravenously (injecting). The final stop, as some call it. Injection is without a doubt the most risky of administration routes. Given the nature of typical users there isn't usually much thought to sterility, getting that next dose in you takes precedence. The added addictiveness aside, there are numerous immediate risks to injection. Probably the most infamous are collapsed veins.

Over time an I.V-user will experience collapsed or "blown" veins. It is inevitable due to the substance's effect on your veins and poor technique. Every now and then every user will mess up the technique of a shot and cause more damage to their vein than normal. It builds up over time, even if so slow it evades notice.

Learn how to properly use a tourniquet. So many users don't actually use them the way they are intended and this is a great way to collapse a perfectly healthy vein. When you register the needle in the vein you should release the tourniquet before depressing the plunger slowly.

The purpose of a tourniquet is to allow a little more blood to collect in a vein(s) to help raise them and make them easier to access. This is achieved by the tourniquet essentially allowing more blood flow in than it does out. This also creates significant pressure within the vein. If the tourniquet is not released prior to the actual injection you are adding more pressure to an already pressurized vein. This is a fast and proven way to risk that pressure rupturing the vein walls or weakening them to the point of collapsing.

Many users claim they leave the tourniquet on until after they are done with the injection to foster a bigger rush. This appears to be anecdotal and not supported by any medical science. Even if it was, it is not worth destroying a vein beyond repair.

Another large risk factor in I.V. use is the fact that the surface of our skin is thriving with all manner of bacteria and potentially viruses. When we penetrate that skin it provides an opportunity for that bacteria to enter directly into the bloodstream freely. Sterile injection practices are crucial if you are going to use the I.V. administration in light of all the risks.
Author
NotAJediOrSith
Downloads
198
Views
276
First release
Last update
Rating
0.00 star(s) 0 ratings
Top